Depression and frustration over being chemically dependent on an antipsychotic

Discussion in 'Mental Health Disorders' started by iceblue, Mar 30, 2013.

Thread Status:
Not open for further replies.
  1. iceblue

    iceblue Well-Known Member

    About 19 years ago after a period of prolonged stress, I had a breakdown where I lost touch with reality, and from then on I was put on antipsychotics which resulted in huge weight gain and diabetes. I have been reading that people with severe mental illness die 15-25 years earlier and I know that I am very unhealthy and I don't believe that I can get well as long as I'm dependent on this type of drug. In addition, its affected my memory ever such a lot and its as if the past years haven't really happened as I can remember so little of them. I have tried to wean myself off a number of times, and managed to get below the therapeutic dose, but haven't managed to get myself off the drug without having a psychotic episode. The thing is that I know that there's evidence now that these drugs can infact cause psychosis even if you never had it, and I'm very suspicious of what its done to me.

    I feel out of control of my body because I have to take these tablets, out of control because I'm overweight, and a failure because I haven't worked or moved on which I blame on the lack of therapeutic care and the doctors insistence that these drugs are the main treatment.

    This, and the cumulative negative side-effects of having had to take this type of drug, including no career, and now my age, are the main reasons that I am often suicidal and have been thinking ahead of ending things in the future. I guess one of the final straws has been the diabetes because I often wake in the night with a very dry mouth and needing to pee - I can't sleep for more than about 5/6 hours without this happening - and I'm scared for the future of being old and perhaps in a care home where they might not ensure that I have enough fluids on hand at night. I just think that if I'd never have been given an antipsychotic, but instead had gentle therapeutic counselling and actually been asked why I was so distressed when there were so many legitimate reasons for me getting ill, this snowball of negative effects wouldn't have happened. It sucks.
     
  2. kinetickrown

    kinetickrown Member

    Anti-psychotics make me feel horrible. I've been on 3 different kinds and they all made me feel tired, lost my memory. They are no joke. Designed for ultimate sedation. Makes you like a zombie.
     
  3. Kiba

    Kiba Well-Known Member

    I got off mine because I also knew the long term effects such as u are describing.. I am certain they caused damage that is now irreversible :(
     
  4. morning rush

    morning rush Well-Known Member

    my mother is 54 and she's been on schizophrenic meds for more than half her life. She's still alive, she does have problems with them but it's important for her to take them because otherwise she ends up in hospital...last time she stayed one year....

    meds take time for effect because by the time we get them we are so damaged that it takes years for them to take full effect. It took me 7 years personally. I tried to removed those meds because I thought like you they weren't good for me and making me fat...it was the worse three months of my life...I went back on them fast and I suffered for a whole year because of the choice of stopping them...

    when we are told our heart is sick and you must take the meds, we take them without fuss, but when it comes to the brain..we'd rather believe everyone else that say it's not good...brains do get sick, and the treatment is meds...sure there are side effects in everything nowadays, even food...but we have to stick with the meds to be better...

    that's my opinion anyways...
     
  5. catecholamine

    catecholamine Well-Known Member

    I cannot do without an antipsychotic. I have to take mine. I would suggest looking at changing antipsychotics if you're worried about the weight issues. The most weight neutral one I know of is Geodon. People tend to not gain as much weight, plus it's also less sedating for most. It is what I take. I have zero side effects from it.
    There has been indications that some people are more susceptible to rebound psychosis when stopping antipsychotics. It comes down to this: would you rather prevent future psychotic episodes but be dependent on medicine, or suffer through psychotic episodes when they do come. I'd rather prevent them. The key is finding the right medicine for you. I would recommend talking to yours doctor about Geodon (ziprasidone).
     
Thread Status:
Not open for further replies.